Colorado, 2007

High Wind in Colorado, March 28, 2007

March 28, 2007 · NWS GLD · 1 event in 1 county or zone

Winds gusted to 65 mph briefly behind a Pacific cold front which pushed through eastern Colorado before stalling near the Kansas border.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Winds gusted to 65 mph briefly behind a Pacific cold front which pushed through eastern Colorado before stalling near the Kansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 28, 12:18 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 28, 12:18 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT WED MAR 28 2007

.DISCUSSION...
SPRAWLING UPPER LOW WILL DOMINATE THE SHORT TERM FORECAST PERIOD. IT
WILL BE A VERY SLOW MOVING SYSTEM. IN THAT REGARD THE GFS AND EC
WILL BE THE PREFERRED MODEL SOLUTIONS. WIDESPREAD PRECIPITATION WILL
DEVELOP THIS AFTERNOON AND TONIGHT ALONG/AHEAD OF PACIFIC FRONT.
VERY DIFFLUENT FLOW ALOFT AHEAD OF CLOSED LOW WILL SUPPORT LONG
LIVED CONVECTION. IN ADDITION...DEEP LAYER FLOW WILL BE NEARLY
PARALLEL TO SURFACE FRONT/EXPECTED STORM MOTION...SUGGESTING
TRAINING CELLS A POSSIBILITY. MODEL QPF THROUGH THURSDAY AFTERNOON
SUPPORTS WIDESPREAD 1 PLUS AMOUNTS IN EASTERN CWA...BUT LOCALLY
HIGHER AMOUNTS CERTAINLY POSSIBLE. FLASH FLOOD WATCH HOISTED TO
COVER THIS SCENARIO.

SHOULD SEE A BREAK IN PRECIPITATION LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT UNDER THE DRY SLOT. IN FACT...IF EC AND GFS ARE RIGHT
DRY SLOT WILL CONTINUE INTO FRIDAY AS SECONDARY VORT LOBE TRACKS
WELL SOUTH AND KEEPS THE AREA DRY. NONETHELESS...WILL CARRY SOME
SLIGHT AND LOW CHANCE POPS FOR SNOW THURSDAY NIGHT IN FAR WESTERN
AREAS WHERE WRAPAROUND PRECIP MAY MIGRATE OUT OF CENTRAL COLORADO.
BY SATURDAY SYSTEM WILL BE LIFTING OUT INTO THE UPPER MIDWEST WITH
DRY WESTERLY FLOW/SUBSIDENCE OVER THE AREA.

LONG TERM (SUNDAY - WEDNESDAY)...MODELS SHOW FAST ZONAL FLOW OVER
THE FORECAST AREA BEHIND DEPARTING UPPER SYSTEM. ONLY SHORTWAVE
TROUGH OF NOTE APPEARS TO STAY WELL NORTH OF THE AREA SUNDAY NIGHT
AND MONDAY. IT WILL PUSH A COLD FRONT THROUGH WITH TEMPERATURES
COOLING FOR EARLY NEXT WEEK. OTHER WEAK VORTICITY MAXES WILL BE
EJECTING OUT OF THE ROCKIES ON A REGULAR BASIS...BUT AT THIS POINT
THEY LOOK TO BE LACKING MOISTURE FOR PRECIPITATION. WILL FOLLOW HPC
GUIDANCE FOR ALL MAJOR WEATHER PARAMETERS THIS PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     KSZ001>004-013>016-027>029-041-042.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR KSZ002>004-014>016-028-029.

NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     NEZ079>081.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR NEZ080-081.

CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090>092.

&&

JDK
Hazardous weather outlook, Mar 28, 9:55 AM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT WED MAR 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT WED MAR 28 2007 /1155 AM CDT WED MAR 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE
TRI-STATE AREA TODAY PRODUCING LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL. TORNADOES ARE ALSO POSSIBLE.

ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A PACIFIC COLD FRONT WHICH
WILL EXTEND ROUGHLY ALONG THE CO-KS BORDER BY MID-AFTERNOON. THE
COLD FRONT WILL MOVE VERY SLOWLY EAST THROUGH THE EVENING HOURS. BY
6 PM MDT...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND DEVELOP INTO
A LINE OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.  TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY FOR ANY DISCRETE CELLS WHICH FORM.  STORM MOTION WILL BE
NORTH-NORTHEAST AT 50 MPH.  DESPITE THE FAST STORM MOTIONS...
TRAINING OF THUNDERSTORMS WILL PRODUCE THE POTENTIAL FOR FLASH
FLOODING THIS EVENING AND OVERNIGHT...MAINLY EAST OF HIGHWAY 25.

DURING THE EVENING AND OVERNIGHT HOURS THE LINE WILL SLOW ITS
EASTWARD PROGRESSION. THE LOW LEVEL JET WILL REDEVELOP AND IN TURN
RE-ENERGIZE THE LINE OF STORMS. THE THREAT FOR HEAVY RAIN AND
FLOODING WILL CONTINUE OVERNIGHT.

A WIND ADVISORY IS IN EFFECT FROM NOON MDT (1 PM CDT) UNTIL 6 PM
MDT (7 PM CDT). STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE
TRI-STATE AREA...ESPECIALLY WEST OF HIGHWAY 83. WIND GUSTS TO 45
MPH ARE EXPECTED.

EXTREME FIRE DANGER WILL DEVELOP SHORTLY AFTER NOON MDT AS
RELATIVE HUMIDITY VALUES BEHIND THE DRYLINE FALL TOWARD 20
PERCENT AND STRONG SOUTH TO SOUTHWEST WINDS CONTINUE BLOW ACROSS
THE AREA. OUTDOOR BURNING OF ANY TYPE IS STRONGLY DISCOURAGED
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

DDT/DLF

In the hours before

Local storm report, Mar 28, 3:32 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             IDALIA                  39.70N 102.30W
03/28/2007  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

MWM
Local storm report, Mar 28, 3:40 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             VERNON                  39.93N 102.32W
03/28/2007  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

KJAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
March 28, 3:42 PM MST
Where
Cheyenne County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Wind equipment measured a 65 mph wind gust, non associated with any thunderstorm activity.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21897.